Valproate is a standard treatment for bipolar disorder and is considered a first-line mood stabilizer. In its oral preparation, it has been shown to be as effective as lithium for treatment of acute mania1 and, as maintenance therapy, may reduce the probability of relapse into depressive episodes.2 An intravenous form of valproate sodium (Depacon, Abbott Laboratories) has been available in the United States since 1997 and is indicated for treatment of complex partial seizures and absence seizures. This preparation is particularly useful for patients with seizure disorders who are temporarily unable to take oral medications or require rapid loading. The safety of intravenous valproate has been well-documented in this population.3—7 Case reports have also shown IV valproate to be effective and safe for treatment of acute mania.8—13 We report the use of IV valproate as an alternative maintenance therapy for a patient with bipolar II disorder who was unable to take oral medications secondary to complications after gastric bypass surgery.
The patient is a 24-year-old Caucasian female with a history of bipolar II disorder, morbid obesity, sleep apnea, exercise-induced asthma, and osteoarthritis who was status-post elective gastric bypass surgery and unable to take oral medications secondary to failed anastomosis and gastric leak. On postop day 4, the psychiatry consultation-liaison service was asked to evaluate the patient and give medication recommendations. The patient had discontinued her psychotropic medications prior to surgery and was now expected to remain nothing per os (NPO) for 1 month. The surgery team planned to discharge her on total parenteral nutrition and intravenous medications only. Previously, the patient’s bipolar II disorder had been well-controlled on an outpatient regimen of sustained-release buproprion 200 mg/day, paroxetine 40 mg QD, divalproex sodium 500 mg QAM and 250 mg QHS, topiramate 100 mg QHS, zolpidem 10 mg QHS, and alprazolam 0.25—0.5 mg every 6 hours PRN anxiety. Her most recent mood episode was depressed and was 2 years prior to this admission.
At the time of the initial consultation, the patient did not have any signs or symptoms of hypomania or depression. She did have significant anxiety regarding her present situation and was worried that she would have another mood episode if she was not able to restart her medications. Initially it was recommended that she be started on lorazepam 1—2 mg IV every 4 hours PRN anxiety, insomnia or hypomanic symptoms, which the patient had experienced during previous episodes as decreased need for sleep, increased goal-directed activity and impulsivity. She was monitored closely for respiratory depression after lorazepam doses because of her risk factors for respiratory distress, including obesity, sleep apnea, asthma, and use of opiates. Two days after the initial consultation, she became dysphoric, with affective lability and tearfulness. She also complained of sedation. The psychiatry consult-liaison service recommended intravenous valproate sodium to provide better long-term mood stabilization and decrease the benzodiazepine use. Liver function tests done prior to surgery had been normal. She was started on intravenous valproate 250 mg TID (equivalent to her total daily outpatient dose of oral divalproex sodium). Within 3 days, her mood became less labile, and she was no longer tearful. She was still complaining of anxiety and poor sleep and had an episode of delirium after being given lorazepam, diphenhydramine, and narcotic analgesics. To address her delirium and residual symptoms of anxiety and sleep disturbance, we recommended the discontinuation of anticholingeric medications and benzodiazepines, decreased use of opioid analgesics, and the addition of dissolvable olanzapine tablets 2.5 mg BID. Although the patient was still NPO, the surgery team approved the use of the dissolvable form of olanzapine as it dissolves in the mouth and would not have to be taken with any additional fluids. Five days after initiating IV valproate, the patient’s valproic acid level was 34 μg/dl and liver enzymes continued to be within normal range. She continued to be free of hypomanic or depressive symptoms, was sleeping better, was less anxious and had no further episodes of delirium. At this point, the patient was medically stable and discharged on total parenteral nutrition, dissolvable olanzapine 2.5 mg BID, and IV valproate 250 mg TID with a recommendation to increase the dose to 500 mg BID, recheck a valproic acid level in 5 days, and follow up with her regular psychiatrist.
Previous case reports have discussed the use of intravenous administration of valproate in the acutely manic patient who is temporarily unable to take oral medications. It is an attractive alternative to IV benzodiazepines or antipsychotics which, although effective, can have many serious side effects, including respiratory depression, sedation, extrapyramidal symptoms, neuroleptic malignant syndrome, and QTc prolongation. Thus, IV valproate may be a more appropriate choice in patients with preexisting risk factors for respiratory depression, a history of extrapyramidal symptoms or neuroleptic malignant syndrome, congenital QT prolongation, or uncontrolled electrolyte disturbances which might predispose to cardiac arrhythmias. The most common adverse effects noted with intravenous valproate administration have been nausea, headache, injection site reaction, dizziness, somnolence, and taste perversion, all occurring in less than 2.5% of patients.3
According to the package insert (Depacon, Abbott Laboratories), total daily dose of valproate sodium injection should be equivalent to that of oral divalproex sodium and given at the same frequency, although steady-state serum level equivalency has yet to be studied in dosing less frequent than QID. IV valproate sodium is supplied 100 mg per ml in 5 ml single-use vials, and Abbott Laboratories recommends administration over a 60 minute period, not to exceed 20 mg/min, although infusion rates of 3—6 mg/kg/min have been shown to be well-tolerated.7 Our patient was given infusions of 250 mg over 60 minute TID and tolerated this well.
In this case, intravenous valproate was effective as a mood stablizer and was well-tolerated. We would like to encourage our colleagues to consider intravenous administration of valproate sodium as maintenance therapy for patients with bipolar disorder who are temporarily unable to take oral medication, especially those patients with relative contraindications to, or problematic side effects from, IV benzodiazepines or antipsychotics. Further study is needed to evaluate IV valproate’s long-term efficacy in preventing manic or depressive relapse.